Key result
Plasmodium vivax malaria and artesunate treatment linked to acute coronary syndrome and hypoglycemia.
Case Report (n=1)
No
May signal rare ACS risk with vivax malaria or artesunate; leaves open causality and need for larger studies.
A 40-year-old healthy manual labourer from a malaria endemic area with no known risk factors for atherosclerotic coronary vascular disease was admitted to our hospital with a history of fever with chills and rigours. Physical examination revealed tachypnoea and icterus. Peripheral smear showed trophozoites of Plasmodium vivax and thrombocytopaenia. The patient was administered artesunate. Six hours after admission, he complained of severe substernal chest pain. A 12-lead ECG revealed ST elevations in leads I, II and aVL. Troponin T and creatine kinase MB were elevated and the random blood sugar was 49 mg%. Echocardiogram revealed left ventricle lateral wall hypokinesia. Hypoglycaemia was corrected. A provisional diagnosis of acute coronary syndrome as a complication of malaria or its treatment was made. He was treated with low molecular weight heparin and nitrates. The patient improved symptomatically. A repeat ECG was normal.
No takes yet. Share an insight, caveat, or question.
Bhat et al. (2012) conducted a case report in Plasmodium vivax malaria complicated by acute coronary syndrome (n=1). Artesunate, low molecular weight heparin, and nitrates was evaluated on Symptomatic improvement and ECG normalization following acute coronary syndrome. Plasmodium vivax malaria or artesunate treatment was associated with acute coronary syndrome and hypoglycaemia (random blood sugar 49 mg%) in a 40-year-old male, resolving with heparin and nitrates.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: